Hail, Val Verde
- When
- April 17, 7:45 PM CST
- Where
- Val Verde County, 1.83 mi NW of Comstock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.700, -101.190
A solid line of intense to occasionally severe thunderstorms developed along a southward moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A solid line of intense to occasionally severe thunderstorms developed along a southward moving cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 17, 7:14 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 814 PM CDT THU APR 17 2008 .UPDATE...BROKEN LINE OF THUNDERSTORMS FROM CENTRAL TEXAS INTO THE EDWARDS PLATEAU REGION LATE THIS EVENING ALONG SOUTHWARD MOVING COLD FRONT NOW ENTERING INTO WESTERN HILL COUNTRY. SO FAR, ONLY PEA SIZE HAIL HAS BEEN REPORTED AT LANGTRY IN VAL VERDE COUNTY. THIS OCCURRED IN THE STORM AT THE END OF THE BROKEN LINE OF STORMS. EXPECT THESE SHOWERS AND STORMS TO CONTINUE TO DEVELOP ALONG THE FRONT AND PUSH INTO THE EASTERN HILL COUNTRY BYY MIDNIGHT AND SPREAD OVER THE REMAINDER OF SOUTH CENTRAL TEXAS OVERNIGHT. A FEW OF THESE STORMS ESPECIALLY AT THE LOWER END OF THE LINE OF STORMS MAY BECOME SEVERE WITH MITIGATING FACTORS OF COMPRESSIONAL MID LEVEL CAP AND NEGATIVE DYNAMICS LIMITING A WIDESPREAD OUTBREAK. && .PREV DISCUSSION... /ISSUED 644 PM CDT THU APR 17 2008/ AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT FEW HOURS AHEAD OF AN APPROACHING COLD FRONT AND ASSOCIATED STORM SYSTEM. CIGS WILL LOWER TO MVFR BY 04-05 ALONG THE I-35 CORRIDOR WITH ISOLATED TO SCATTERED SHRA/TSRA EXPECTED AFTER 04Z. TEMPO IFR TO LIFR CONDITIONS AS WELL AS VARIABLE GUSTS TO 35 KTS ARE POSSIBLE IN AND AROUND THE CONVECTIVE ACTIVITY. KDRT IS EXPECTED TO REMAIN VFR THROUGH THE NEXT 24 HRS ASIDE FROM THE POSSIBILITY OF ISOLATED TSRA BRIEFLY LOWERING CONDITIONS TO IFR OVERNIGHT. SE SFC WINDS OF 15 TO 20 KTS WILL PERSIST THROUGH THE EVENING HOURS BEFORE SHIFTING TO NW TO NRLY 15 TO 20KTS BY 03-07Z. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR IN THE NEAR-SUNRISE HOURS...BUT NRLY WINDS OF 10 TO 15KTS WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS. PREV DISCUSSION... /ISSUED 345 PM CDT THU APR 17 2008/ DISCUSSION...AFTER A COUPLE OF DAYS OF WARM SPRING TIME WEATHER...CLOUDS AND WIND...A STORM SYSTEM IS ON THE WAY. AN UPPER LEVEL TROUGH WILL SWING THROUGH TEXAS OVERNIGHT AND INTO FRIDAY. THE TROUGH WILL BRING AN ASSOCIATED COLD FRONT WITH IT. THE COLD FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS OVERNIGHT...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE WAY. THERE ARE CHANCES FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT THIS EVENING AS WELL. AS THE EVENING PROGRESSES AND INTO THE OVERNIGHT HOURS...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE. THERE ARE CHANCES FOR PRECIPITATION ACROSS THE ENTIRE CWFA...HOWEVER...FEEL THE BEST CHANCES WILL BE RIGHT ALONG THE I-35 CORRIDOR. BASICALLY AS THE COLD FRONT PUSHES THROUGH...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP. THE STORM PREDICTIONS CENTER IN NORMAN HAS INCLUDED MUCH OF OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THIS SYSTEM. HOWEVER...DUE TO THE TIMING OF THE EVENT AND NATURE OF THE EVENT...IT IS LIKELY THERE WILL ONLY BE ISOLATED STORMS THAT MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL. THE PRECIPITATION WILL END ACROSS SOUTH CENTRAL TEXAS IN THE MORNING ON FRIDAY. DRY WEATHER IS EXPECTED IN THE WAKE OF THE COLD FRONT. GULF FLOW WILL RETURN AS EARLY AS SATURDAY. THIS WILL BRING WARM AND HUMID WEATHER. A QUASI- ZONAL FLOW WILL CONTINUE THE DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH NEXT WEEK. MODELS INDICATE A WEAK FRONTAL SYSTEM TO AFFECT THE REGION NEXT WEDNESDAY AND THURSDAY. THIS MAY BRING SOME CHANCES FOR PRECIPITATION TO THE REGION...THUS...INCLUDED SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND THURSDAY. FIRE WEATHER...WETTING RAIN CHANCES ARE ON THE WAY FOR TONIGHT INTO FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. ON FRIDAY...MINIMUM RELATIVE HUMIDITIES WILL BE LESS THAN 15-20 PERCENT IN THE RIO GRANDE PLAINS AND EDWARDS PLATEAU. HOWEVER...THE WINDS SHOULD DIMINISH BEFORE THE RELATIVE HUMIDITIES FALL BELOW CRITICAL THRESHOLDS. THUS...NO RED FLAG WARNING WILL BE ISSUED AT THIS TIME. SATURDAY COULD BRING ANOTHER CHANCE FOR RED FLAG CRITERIA TO BE MET AS WINDS WILL BE BREEZY AND RELATIVE HUMIDITIES WILL BE LOW ONCE AGAIN. DUE TO LACK OF CONFIDENCE WILL HOLD OFF ON ISSUING ANY WATCHES AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 56 76 51 81 60 / 80 10 0 0 - AUSTIN BERGSTROM INTL AIRPORT 55 74 45 81 57 / 80 10 0 0 - DEL RIO INTL AIRPORT 55 81 55 86 64 / 30 10 0 - - SAN ANTONIO INTL AIRPORT 53 75 51 81 60 / 70 10 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 655 PM CDT THU APR 17 2008 TXZ171>173-183>194-202>209-217>225-228-181200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 655 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS MUCH OF SOUTH CENTRAL TEXAS AS A COLD FRONT ENTERS THE REGION. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY MORNING. RELATIVE HUMIDITIES AND WINDS MAY REACH CRITICAL FIRE WEATHER VALUES WEST OF A ROCKSPRINGS TO CARRIZO SPRINGS LINE FRIDAY AFTERNOON BEHIND THE FRONT. VALUES MAY ONCE AGAIN REACH CRITICAL FIRE WEATHER VALUES SATURDAY AFTERNOON ACROSS THIS SAME AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT THROUGH FRIDAY MORNING.
The Laughlin AFB radar (KDFX), 100 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
9 hail, 1 lightning. Local standard time, as filed.
Hail was reported near the Rough Canyon Marina.
There was hail covering the ground at a residence off of County Road 415.
Resident on the Double Dime Ranch reported nickel size hail.
Lightning struck a house and caused considerable damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94411, 94413, 94427, 94415, 98449, 94416, 94417, 94428, 94418, 96243.